Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 57, NWS Buffalo, NY

July 29, 2019Cayuga County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 29, 2019, 4:55 PM EDT for Cayuga County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2019, 4:55 PM EDT (20:55 UTC)
Expired
Jul 29, 2019, 5:18 PM EDT
In force
23 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cayuga County, NY

The radar

The Ft Drum radar (KTYX), 98 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS51 KBUF 292055
SVRBUF
NYC011-292130-
/O.NEW.KBUF.SV.W.0057.190729T2055Z-190729T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
455 PM EDT Mon Jul 29 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Cayuga County in central New York...

* Until 530 PM EDT..

* At 455 PM EDT, a severe thunderstorm was located over Jordan, or 9
  miles southwest of Baldwinsville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Weedsport.

 This includes Interstate 90 near exit 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 7649 4310 7650 4303 7649 4303 7659
      4311 7664 4316 7648 4315 7647 4314 7649
      4313 7648 4311 7647
TIME...MOT...LOC 2055Z 246DEG 30KT 4307 7649 

HAIL...1.00IN
WIND...60MPH
 
$$

Welch
1 follow-up statement
858 
WWUS51 KBUF 292118
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
518 PM EDT Mon Jul 29 2019

NYC011-292128-
/O.CAN.KBUF.SV.W.0057.000000T0000Z-190729T2130Z/
Cayuga NY-
518 PM EDT Mon Jul 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY IS CANCELLED...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning has been cancelled.

LAT...LON 4311 7649 4310 7650 4303 7649 4303 7659
      4311 7664 4316 7648 4315 7647 4314 7649
      4313 7648 4311 7647
TIME...MOT...LOC 2116Z 246DEG 30KT 4315 7625 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:55 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 29, 1:55 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
155 PM EDT Mon Jul 29 2019

.SYNOPSIS...
A few spotty showers and thunderstorms are possible this afternoon
and early evening in a warm and humid airmass, but the vast majority
of the time will be rain free. A cold front will then cross the area
Tuesday with a better chance of more widespread showers and
thunderstorms. Less humid air will move into the region for the
second half of the week in the wake of this front with temperatures
near average.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Visible satellite imagery showing an agitated cumulus field early
this afternoon along and inland of the lake breeze boundaries. Radar
imagery is starting to show a few widely scattered showers and
isolated thunderstorms developing recently. Moderate instability will
be in place this afternoon, with weak forcing from a passing trough
and low level focus from differential heating and lake breeze
boundaries. The weak forcing and available instability will combine
to support a few widely scattered showers and storms this afternoon
and early evening. The most probable location for these will be from
the western Finger Lakes eastward across Oswego County to the
southern Tug Hill. Given the instability in place, cannot rule out a
storm with gusty winds and heavy downpours, but weak shear will
limit the potential for more organized convection.

It will be quite warm and muggy this afternoon, with highs in the
mid to upper 80s at lower elevations away from lake influences.
Surface dewpoints in the upper 60s to lower 70s will result in a
heat index in the lower 90s.

Any convection that develops will dissipate this evening with the
loss of daytime heating. Our attention then turns to a mid level
trough and associated cold front over the western Great Lakes.
Thunderstorms will develop this afternoon over Michigan ahead of the
front. The leftovers of these storms may reach Western NY by late
this evening in the form of showers and isolated thunderstorms. A
mid/upper level ridge and associated subsidence will still be slowly
exiting the region, and should limit the eastern extent of this
activity overnight with areas from the Genesee Valley eastward
remaining dry. It will be quite warm and muggy tonight, with lows in
the upper 60s to lower 70s on the lake plains and mid 60s farther
inland. Some patchy valley fog will develop in the river valleys of
the Southern Tier late tonight and early Tuesday morning.

Tuesday and Tuesday evening a mid level trough and associated cold
front will slowly cross the region. As is often the case here, the
most focused convection will be along a pre-frontal trough and the
lake breeze boundaries. Showers and a few spotty thunderstorms will
enter Western NY early in the day prior to the formation of stable
lake shadows. This will likely be the best opportunity for rain in
the Buffalo area. These showers will spread east across the rest of
the area through midday. The best synoptic scale forcing will move
across the area during the afternoon. Morning clouds and showers
will likely limit destabilization to some extent, but still expect
pockets of dry time and thinner cloud cover to allow weak to
moderate instability to develop, especially over eastern portions of
the area.

The chance for showers and thunderstorms will exist areawide Tuesday
afternoon and evening, but the greatest chance will be along and
inland of the lake breeze boundaries from the western Southern Tier
into the western Finger Lakes to points southeast of Lake Ontario.
These region also has the best chance of storms with very heavy
downpours and gusty winds. SPC has the area in a Marginal Risk for
severe weather, and WPC also has a Marginal Risk of excessive
rainfall. Both of these risks appear isolated at this point, and
conditional on enough destabilization.

The mid level trough and cold front will cross the area Tuesday
night. The more organized showers and storms will end from northwest
to southeast during the evening, although a few scattered showers
may persist overnight especially across the Southern Tier and
eastern portions of the area. Somewhat less humid air will begin to
arrive by daybreak Wednesday, with lows in the 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
In the wake of Tuesday's cold front a light northerly wind will
advect drier air into the region Wednesday. The exiting cold front
will wash out as it moves into northern Mid-Atlantic and southern
New England. While cold air advection takes place across western and
north central NY, steepening low-level lapse rates and departing
moisture will promote the chance for showers and thunderstorms
across the inland southern tier, souther Finger Lakes and inland
north country through the afternoon. High temperatures will be the
upper 70's to low 80's.

Dry conditions expected Wednesday night into Thursday as high
pressure from the Mid-West and Upper Great Lakes builds into the
region. Lows will dip into the upper 50's to around 60s...but into
the mid 50s inland southern tier and north country. Temperatures
Thursday reach back to within a few degrees of 80.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Heat and humidity around early in the week will gradually be
replaced by, seasonably warm, but less humid conditions for the end
of the week. For most areas, looks like a dry stretch of weather as
well with only slight chances for pop-up showers and thunderstorms
next weekend.

Upper level trough axis reaches Quebec to New England on Thursday.
Heights then rise slightly on into the weekend as the trough shifts
to the northern Atlantic and upper level ridge holds firm over the
southwest CONUS. In wake of the main front that moves through
midweek, sfc high pressure will drift across the eastern Great
Lakes to the east coast Thursday into Friday, then exit off the
coast next Saturday. Weak return flow on the backside of the
high will push dewpoints back into the lower 60s by next weekend,
so there should be some instability building up by that time.
No real larger scale forcing though, so probably just looking at
pop-up, isolated coverage showers or thunderstorms, mainly
focused over the higher terrain of the Southern Tier.

No real extremes expected in terms of temperatures. H85 temps
staying in the mid teens C should result in daytime highs away from
immediate lake shores reaching at least the lower to middle
80s. Nighttime lows will range the 50s to lower 60s on Thursday
night with the high overhead, then rise to the upper 50s to mid
60s by next weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Widely scattered showers and thunderstorms will continue to develop
this afternoon and early evening, mainly from the interior Southern
Tier into the western Finger Lakes and points southeast of Lake
Ontario. A few storms will produce local/brief MVFR to IFR,
otherwise it will be VFR the vast majority of the time.

Any scattered convection that develops this afternoon will end this
evening. This will leave VFR to prevail in most areas overnight with
a chance of a few showers from late evening on across Western NY.
Even if these showers materialize, flight conditions should stay
VFR. Some river valley fog will develop across the western Southern
Tier once again, with local IFR from about 06Z-12Z Tuesday. This is
not expected to impact KJHW.

Tuesday a mid level trough and cold front will cross the area. This
will produce more widespread showers and scattered thunderstorms
across the area. Any of the heavier showers and storms will produce
local/brief MVFR to IFR conditions. Outside of this, areas of MVFR
CIGS may develop during the morning and early afternoon especially
east of Lakes Erie and Ontario.

Outlook...

Wednesday...A chance of showers and thunderstorms inland from the
lakes with local MVFR to IFR. Otherwise VFR.
Thursday through Saturday...Mainly VFR.

&&

.MARINE...
Southwest winds around 15 knots over Lake Erie will produce some
choppy conditions this afternoon, but winds and waves will remain
below Small Craft Advisory criteria.

Isolated thunderstorms are expected today, with a greater coverage
of thunderstorms expected Tuesday. A few storms will contain gusty
winds and locally higher waves.

A cold front will cross the area Tuesday evening. Winds will remain
relatively light (less than 15 knots) ahead and behind the cold
front. Relatively light winds are then expected the rest of the week
as high pressure builds into the Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Levan
LONG TERM...JLA
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jul 29, 4:53 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
453 AM EDT Mon Jul 29 2019

NYZ001>008-010>014-019>021-085-300900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
453 AM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will develop Tuesday afternoon and evening. Some
of these storms may contain damaging winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
453 AM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will develop Tuesday afternoon and evening. Some
of these storms may contain gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 29, 2:02 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
202 PM EDT Mon Jul 29 2019

NYZ004>006-291845-
Oswego-Wayne-Northern Cayuga-
202 PM EDT Mon Jul 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 201 PM EDT, a strong thunderstorm was located about 5 miles west
of Fair Haven Beach State Park, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm, along with very heavy rainfall.

Locations impacted include...
Oswego, Fair Haven Beach State Park, Sterling, Hannibal, Red Creek,
South Hannibal, and Port Bay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4337 7647 4324 7648 4325 7689 4334 7690
      4335 7681 4339 7673 4345 7665 4348 7656
TIME...MOT...LOC 1801Z 263DEG 12KT 4334 7676

Hitchcock
Special weather statement, Jul 29, 2:46 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
246 PM EDT Mon Jul 29 2019

NYZ005-006-291930-
Oswego-Northern Cayuga-
246 PM EDT Mon Jul 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 244 PM EDT, a strong thunderstorm was located over Fair Haven,
moving east at 10 mph.

Winds in excess of 35 mph and half inch hail are possible with this
storm, along with brief heavy downpours. Minor flooding in poor
drainage areas is possible.

Locations impacted include...
Fair Haven, Sterling, Martville, Hannibal, Hannibal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4324 7671 4334 7672 4340 7659 4341 7648
      4323 7646
TIME...MOT...LOC 1844Z 274DEG 8KT 4332 7665

Hitchcock
Special weather statement, Jul 29, 4:11 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
411 PM EDT Mon Jul 29 2019

NYZ004-005-292100-
Wayne-Northern Cayuga-
411 PM EDT Mon Jul 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
CAYUGA COUNTIES...

At 410 PM EDT, strong thunderstorms were clustered near Clyde, or 7
miles north of Seneca Falls, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clyde, Weedsport, Cato, Conquest, Savannah, Port Byron, Meridian and
South Butler.

This includes Interstate 90 near exit 40.

LAT...LON 4310 7650 4303 7650 4303 7671 4301 7694
      4308 7697 4324 7649 4315 7647 4314 7649
      4311 7647
TIME...MOT...LOC 2010Z 256DEG 15KT 4302 7682

Welch
Special weather statement, Jul 29, 4:51 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
451 PM EDT Mon Jul 29 2019

NYZ004>006-292130-
Oswego-Wayne-Northern Cayuga-
451 PM EDT Mon Jul 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 450 PM EDT, a strong thunderstorm was located near Chimney Bluffs
State Park, or 13 miles southwest of Fair Haven Beach State Park,
moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fair Haven Beach State Park, Clyde, Sterling, Rose, Ira, Wolcott,
Minetto, Hannibal, Red Creek, South Hannibal, Furniss, North Rose,
Granby Center and South Butler.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4308 7692 4318 7698 4343 7648 4324 7644
TIME...MOT...LOC 2050Z 246DEG 30KT 4320 7686

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:40 PM EDTSpecial Weather StatementBUFChautauqua50 min
Jul 28, 9:50 PM EDTSpecial Marine WarningBUF55 min
Jul 28, 9:54 PM EDTSpecial Weather StatementBUFChautauqua36 min
Jul 28, 10:00 PM EDTSpecial Weather StatementBUFChautauqua30 min
Jul 28, 10:26 PM EDTSpecial Weather StatementBUFChautauqua49 min
Jul 28, 10:56 PM EDTSpecial Weather StatementBUFChautauqua64 min
Jul 28, 11:25 PM EDTSpecial Weather StatementBUFAllegany65 min
Jul 29, 2:02 PM EDTSpecial Weather StatementBUFWayne43 min
Jul 29, 2:46 PM EDTSpecial Weather StatementBUFOswego44 min
Jul 29, 4:11 PM EDTSpecial Weather StatementBUFCayuga49 min
Jul 29, 4:51 PM EDTSpecial Weather StatementBUFWayne39 min
Jul 29, 6:22 PM EDTSpecial Weather StatementBUFOswego23 min
Jul 29, 7:05 PM EDTSpecial Weather StatementBUFLewis25 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.